Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2012, Article ID 838397, 13 pages
http://dx.doi.org/10.1155/2012/838397
Research Article

The Sum and Difference of Two Lognormal Random Variables

Institute of Theoretical Physics and Department of Physics, The Chinese University of Hong Kong, Hong Kong

Received 15 May 2012; Accepted 19 July 2012

Academic Editor: Mehmet Sezer

Copyright © 2012 C. F. Lo. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. L. Fenton, “The sum of lognormal probability distributions in scatter transmission systems,” IRE Transactions on Communications Systems, vol. 8, no. 1, pp. 57–67, 1960. View at Publisher · View at Google Scholar
  2. J. I. Naus, “The distribution of the logarithm of the sum of two lognormal variates,” Journal of the American Statistical Association, vol. 64, no. 326, pp. 655–659, 1969. View at Publisher · View at Google Scholar
  3. M. A. Hamdan, “The logarithm of the sum of two correlated lognormal variates,” Journal of the American Statistical Association, vol. 66, no. 333, pp. 105–106, 1971. View at Publisher · View at Google Scholar
  4. C. L. Ho, “Calculating the mean and variance of power sums with two lognormal components,” IEEE Transactions on Vehicular Technology, vol. 44, no. 4, pp. 756–762, 1995. View at Publisher · View at Google Scholar · View at Scopus
  5. J. Wu, N. B. Mehta, and J. Zhang, “Flexible lognormal sum approximation method,” in Proceedings of IEEE Global Telecommunications Conference (GLOBECOM '05), vol. 6, pp. 3413–3417, St. Louis, Mo, USA, December 2005. View at Publisher · View at Google Scholar · View at Scopus
  6. X. Gao, H. Xu, and D. Ye, “Asymptotic behavior of tail density for sum of correlated lognormal variables,” International Journal of Mathematics and Mathematical Sciences, vol. 2009, Article ID 630857, 28 pages, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. M. A. Milevsky and S. E. Posner, “Asian options, the sum of lognormals, and the reciprocal gamma distribution,” Journal of Financial and Quantitative Analysis, vol. 33, no. 3, pp. 409–422, 1998. View at Google Scholar · View at Scopus
  8. R. Carmona and V. Durrleman, “Pricing and hedging spread options,” SIAM Review, vol. 45, no. 4, pp. 627–685, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. D. Dufresne, “The log-normal approximation in financial and other computations,” Advances in Applied Probability, vol. 36, no. 3, pp. 747–773, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. J. Dhaene, M. Denuit, M. J. Goovaerts, R. Kaas, and D. Vyncke, “The concept of comonotonicity in actuarial science and finance: applications,” Insurance: Mathematics and Economics, vol. 31, no. 2, pp. 133–161, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. S. Vanduffel, T. Hoedemakers, and J. Dhaene, “Comparing approximations for risk measures of sums of non-independent lognormal random variables,” North American Actuarial Journal, vol. 9, no. 4, pp. 71–82, 2005. View at Google Scholar · View at Zentralblatt MATH
  12. A. Kukush and M. Pupashenko, “Bounds for a sum of random variables under a mixture of normals,” Theory of Stochastic Processes, vol. 13 (29), no. 4, pp. 82–97, 2007. View at Google Scholar · View at Zentralblatt MATH
  13. J. H. Graham, K. Shimizu, J. M. Emlen, D. C. Freeman, and J. Merkel, “Growth models and the expected distribution of fluctuating asymmetry,” Biological Journal of the Linnean Society, vol. 80, no. 1, pp. 57–65, 2003. View at Publisher · View at Google Scholar · View at Scopus
  14. M. Romeo, V. Da Costa, and F. Bardou, “Broad distribution effects in sums of lognormal random variables,” European Physical Journal B, vol. 32, no. 4, pp. 513–525, 2003. View at Publisher · View at Google Scholar · View at Scopus
  15. E. L. Crow and K. Shimizu, Lognormal Distributions: Theory and Applications, Marcel Dekker, New York, NY, USA, 1988.
  16. E. Limpert, W. A. Stahel, and M. Abbt, “Log-normal distributions across the sciences: keys and clues,” BioScience, vol. 51, no. 5, pp. 341–352, 2001. View at Google Scholar · View at Scopus
  17. N. C. Beaulieu and F. Rajwani, “Highly accurate simple closed-form approximations to lognormal sum distributions and densities,” IEEE Communications Letters, vol. 8, no. 12, pp. 709–711, 2004. View at Publisher · View at Google Scholar · View at Scopus
  18. Q. T. Zhang and S. H. Song, “A systematic procedure for accurately approximating lognormal-sum distributions,” IEEE Transactions on Vehicular Technology, vol. 57, no. 1, pp. 663–666, 2008. View at Publisher · View at Google Scholar · View at Scopus
  19. C. L. J. Lam and T. Le-Ngoc, “Estimation of typical sum of lognormal random variables using log shifted gamma approximation,” IEEE Communications Letters, vol. 10, no. 4, pp. 234–235, 2006. View at Publisher · View at Google Scholar · View at Scopus
  20. L. Zhao and J. Ding, “Least squares approximations to lognormal sum distributions,” IEEE Transactions on Vehicular Technology, vol. 56, no. 2, pp. 991–997, 2007. View at Publisher · View at Google Scholar · View at Scopus
  21. N. B. Mehta, J. Wu, A. F. Molisch, and J. Zhang, “Approximating a sum of random variables with a lognormal,” IEEE Transactions on Wireless Communications, vol. 6, no. 7, pp. 2690–2699, 2007. View at Publisher · View at Google Scholar · View at Scopus
  22. S. Borovkova, F. J. Permana, and H. V. D. Weide, “A closed form approach to the valuation and hedging of basket and spread options,” The Journal of Derivatives, vol. 14, no. 4, pp. 8–24, 2007. View at Publisher · View at Google Scholar
  23. D. Dufresne, “Sums of lognormals,” in Proceedings of the 43rd Actuarial Research Conference, University of Regina, Regina, Canada, August 2008.
  24. T. R. Hurd and Z. Zhou, “A Fourier transform method for spread option pricing,” SIAM Journal on Financial Mathematics, vol. 1, pp. 142–157, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  25. X. Li, V. D. Chakravarthy, Z. Wu et al., “A low-complexity approximation to lognormal sum distributions via transformed log skew normal distribution,” IEEE Transactions on Vehicular Technology, vol. 60, no. 8, pp. 4040–4045, 2011. View at Publisher · View at Google Scholar
  26. N. C. Beaulieu, “An extended limit theorem for correlated lognormal sums,” IEEE Transactions on Communications, vol. 60, no. 1, pp. 23–26, 2012. View at Publisher · View at Google Scholar
  27. J. J. Chang, S. N. Chen, and T. P. Wu, “A note to enhance the BPW model for the pricing of basket and spread options,” The Journal of Derivatives, vol. 19, no. 3, pp. 77–82, 2012. View at Publisher · View at Google Scholar
  28. H. F. Trotter, “On the product of semi-groups of operators,” Proceedings of the American Mathematical Society, vol. 10, no. 4, pp. 545–551, 1959. View at Publisher · View at Google Scholar · View at Zentralblatt MATH